Washington, 2018

Wildfire in Washington, August 11 to 31, 2018

August 11 to 31, 2018 · NWS OTX · 1 event in 1 county or zone

Very dry conditions over Eastern Washington during July and August created dry fuel conditions across the region. Scattered dry thunderstorms moving through the region during the morning of August 11th triggered an estimated 20 new fire starts in the mountains north of Twisp.

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Very dry conditions over Eastern Washington during July and August created dry fuel conditions across the region. Scattered dry thunderstorms moving through the region during the morning of August 11th triggered an estimated 20 new fire starts in the mountains north of Twisp. Many of these small fires merged into on large conflagration lasting through the remainder of August and requiring considerable state and federal resources to contain. These fires were generally in unpopulated forest land with no structures or homes lost. Smoke from these fires and fires in surrounding states and provinces often severely degraded air quality across eastern Washington during the month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 11, 10:08 AM PST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 11, 10:08 AM PST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1108 AM PDT Sat Aug 11 2018

.SYNOPSIS...
A cold front tonight into Saturday will heighten the risk for new
wildfires and growth of existing fires with dry, gusty winds and
the threat of isolated to scattered thunderstorms. Temperatures
will cool by 15 to 20 degrees by the weekend, then look for more
dry and warmer weather for early next week.

&&

.DISCUSSION...
Made some adjustments to thunderstorm chances, to cloud cover and
smoke/haze for the rest of today. We are monitoring convection
occurring over the Okanogan Highlands late this morning. We are
still seeing a handful of lightning strikes every 10-15 minutes
or so, especially closer to the Canadian border. The 12Z NAM model
would say that this batch of convection will hold together across
these northern mountains through the afternoon as it continues to
progress eastward into the Northern Panhandle. It would also
suggest that at least some showers will be possible as far south
as the Spokane Area. I am less inclined to believe that will be
the case based off of radar and satellite trends. Went ahead and
added a slight chance of showers to the Spokane/Coeur d'Alene
corridor, but don't think we will see thunderstorms. Surface based
convection will also be possible over the northern portion of the
east slopes of the Cascades to the Okanogan Highlands. Generally
decreased cloud cover as much of it will be associated with the
convection over the northern mountains.

Adjusted the smoke/haze wording in the forecast as well. The
general haziness will improve this afternoon from west to east.
The winds will increase mixing and finally provide relief from an
air quality perspective across much of the region. We will then
see more localized impacts from smoke closer to our bigger fires.
This will include the fires burning in the east slopes of the
northern Cascades and fires in the higher terrain of the central
to northern ID Panhandle. Of course, there is always the
possibility for new fires to pop up this afternoon that may
develop new smoke plumes. Best chances for new fires would be
across from the far northern Cascades to the Northeast Mtns where
much of the morning lighting has been occurring. /SVH

&&

.AVIATION...
18Z TAFS: Isolated lightning is possible, but mainly confined
toward the Canadian border in central WA. Breezy winds will
increase this afternoon before declining after 02-05Z. Gusts 25-30
kts is possible. VFR conditions are expected at TAF locations.
Locations close to area wildfires will see reductions in
visibility.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        88  56  80  56  85  58 /  20   0   0   0   0   0
Coeur d'Alene  90  54  79  53  84  55 /  20   0   0   0   0   0
Pullman        85  50  79  49  85  52 /  10   0   0   0   0   0
Lewiston       93  60  87  58  91  61 /  10   0   0   0   0   0
Colville       92  52  82  50  88  51 /  20   0   0   0   0   0
Sandpoint      90  50  78  48  83  49 /  20   0   0   0   0   0
Kellogg        87  52  76  51  81  52 /  10   0   0   0   0   0
Moses Lake     89  56  84  57  90  58 /  10   0   0   0   0   0
Wenatchee      85  60  85  62  89  65 /  10   0   0   0   0   0
Omak           90  58  85  59  90  60 /  10   0  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 8 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     Northeast (Zone 686)-East Washington Northern Columbia
     Basin (Zone 673)-East Washington Okanogan Highlands (Zone
     687)-East Washington Okanogan/Methow Valleys (Zone 684)-
     East Washington Palouse and Spokane Area (Zone 674).

     Red Flag Warning until 8 PM PDT this evening for East Washington
     Central Cascade Mountains (Zone 682)-East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685).

&&
Hazardous weather outlook, Aug 11, 3:55 AM PST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
455 AM PDT Sat Aug 11 2018

IDZ001>004-026-027-WAZ031>038-041>044-121200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
455 AM PDT Sat Aug 11 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered dry thunderstorms this morning mainly over
North Central and Northeast Washington into the north Idaho
Panhandle will be followed by dry and breezy conditions this
afternoon and early evening. This may lead to new fire starts as
well as growth on new and existing fires.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
August 11, 1:00 PM PST to August 31, 11:59 PM PST
Where
East Slopes Northern Cascades forecast zone
Property damage
$13 million
Reported by
Park/Forest Service

The McCleod Wildfire 10 miles north of Mazama was started by lightning and first reported on August 11th. The fire grew to 24,411 acres, consuming mostly timber in unpopulated mountainous terrain before being largely contained by mid September. No structures were lost but some back country roads were closed. The cost of fighting the fire was calculated at 13.1 million dollars.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775997.